Doctor gave me 2 drugs and they have major interactions!?

It is Avelox and Proventil HFA

source:

http://www.drugs.com/interactions-check.php?drug_l...

"MONITOR CLOSELY: Beta-2 adrenergic agonists can cause dose-related prolongation of the QT interval and potassium loss. Theoretically, coadministration with other agents that can prolong the QT interval may result in additive effects and increased risk of ventricular arrhythmias including torsade de pointes and sudden death. In general, the risk of an individual agent or a combination of agents causing ventricular arrhythmia in association with QT prolongation is largely unpredictable but may be increased by certain underlying risk factors such as congenital long QT syndrome, cardiac disease, and electrolyte disturbances (e.g., hypokalemia, hypomagnesemia). In addition, the extent of drug-induced QT prolongation is dependent on the particular drug(s) involved and dosage(s) of the drug(s). Clinically significant prolongation of QT interval and hypokalemia occur infrequently when beta-2 adrenergic agonists are inhaled at normally recommended dosages. However, these effects may be more common when the drugs are administered systemically or when recommended dosages are exceeded.

MANAGEMENT: Caution is advised if beta-2 adrenergic agonists are used in combination with other drugs that prolong the QT interval, including class IA and III antiarrhythmic agents, certain neuroleptic agents, phenothiazines, tricyclic antidepressants, quinolones, ketolide and macrolide antibiotics, and cisapride. It may be appropriate to monitor ECG and serum electrolytes during chronic systemic use or high-dose therapy. Patients should be advised to seek medical attention if they experience symptoms that could indicate the occurrence of torsades de pointes such as dizziness, palpitations, or syncope."

I already took these 2 drugs today, will I die or something? The paragraphs above is too scientific for me, can anyone explain?

2 Answers

Relevance
  • Anonymous
    10 years ago
    Favorite Answer

    Hopefully they did a 12-Lead ECG on you (on your heart) prior to prescribing the Avelox; if your baseline QT interval is normal they wouldn't worry. Also hopefully you have had recent labwork that shows your Potassium, Magnesium, and other electrolytes are normal. I assume they ARE normal or they wouldn't have put you on Avelox. I would not worry too much because in all the time I have been taking care of patients receiving IV or oral Avelox, the only complication I have seen is in elderly patients whom have issues RE: confusion, irrational behavior, etc. that resolves when Avelox is discontinued.

    This is a RARE side effect you you listed above but pharmaceutical companies have to list every single one.

    If you have already taken the Avelox today then you can wait until tomorrow to take another one so call your MD or NP, or Pharmacist before you take another Avelox.

    BTW:

    hypokalemia=abnormally low Potassium level

    hypomagnesemia=abnormally low Magnesium level

    Drink plenty of fluids especially water (NO ALCOHOL), EAT A HEALTHY MEAL, GET SOME SLEEP, RELAX. (I am assuming you are allowed to eat and drink fluids.)

    Remember that you can always call your MD, NP, or any MD or Pharmacist (yes even in the middle of the night it is OK to call if you are worried) and they can hopefully reassure you as well.

    BTW: They wouldn't have even checked an ECG if you are young and healthy.

    Hope you feel better soon. Avelox is a very effective antibiotic most of the time.

    (It would be almost impossible to explain the paragraphs you cited in less than an hour of typing...unless you are a health care professional with some prior knowledge.)

    HAPPY NEW YEAR!

    I have been an RN in ICU's and Emergency/Trauma for 25 years so I did not cite a source.However I did give you another online reference. My knowledge base is from my BSN and all my experience with patients as well as myself.

    The caveat is that I do not know your medical history or your age.

    Source(s): Go to ehealthme.com where you can check the interactions very easily and they specialize in REAL WORLD DRUG INTERACTIONS.
  • ?
    Lv 4
    4 years ago

    medical doctors many of the time don't be conscious of. lots of them are not even required to take many if any pharmacology instructions in college. that's the reason there are pharmacists. continuously ask your pharmacist, they are going to be extra suitable than happy to assist. you would be shocked what number cases pharmacists might desire to call medical doctors because of fact they write for drugs that have undesirable interactions, the affected person is allergic, the drug would not exist, the drug potential would not exist, the dosage might kill someone, the guidelines for one prescription are written on the incorrect one, and so on. it somewhat is a large number.

Still have questions? Get your answers by asking now.